Enter a Private Luxury Treatment Center Within 24 Hours
Call Now 1-888-744-0789 100% Private

Enter a Private Luxury Treatment Center Within 24 Hours

Click to Call 1-888-744-0789

Opiate Withdrawal

When you or someone you love uses opiates, your body becomes dependent upon them. This can happen regardless of whether you are using heroin or legally prescribed medications, such as OxyContin, Vicodin or Lortab. Dependence occurs when you must take the drugs to reduce or eliminate symptoms of withdrawal. Dependence to these types of drugs can manifest rather quickly. According to the National Institute of Health, for instance, a person can suffer withdrawal from opiates after a simple hospital stay. Understanding the symptoms of withdrawal from opiates can help you decide to make a change in your life, or to help someone you love make a change in theirs.

Do You Have the Flu?

Sweating. Insomnia. Runny Nose. Achy muscles. These are all symptoms that everyone experiences from time to time. They can indicate that you’re “coming down with something” or they can be the result of early withdrawal from opiates, according to the National Institute on Drug Abuse. These symptoms can develop as early as just a few hours after taking your last dose of medication or your last “hit” of heroin.

In many cases, you may have made the connection that another dose of your opiate of choice will alleviate these symptoms. In other cases, where dependence has occurred due to a prescription for pain medication, you may not make the connection, so cravings for the drug do not occur as strongly or as obviously.

Either way, in order to keep yourself from the ravages of addiction, it is important to get the help you need to stay away from the illicit use of opiates.

Withdrawal Symptoms Associated With Detoxification

Making the decision to recover from opiate addiction can be daunting and difficult. Once the initial withdrawal symptoms have passed, those individuals who have a chronic history of abuse and addiction will experience detox. These symptoms can be more severe depending upon how often and how much of a drug is taken. For instance, you might experience chills, diarrhea, cramping, nausea and vomiting. In some cases, medications such as methadone, naltrexone or buprenorphine can help to alleviate the most severe of the symptoms as stated by the experts at the NIDA.

Knockout Box: Should You Seek Professional Medical Help for Withdrawal?

Some individuals choose to detox at home while others do so in a medical facility with trained staff members. The decision of which method to employ is a personal, but important, one. Ask yourself these questions to determine which method is right for you.

  • Can you trust yourself to not use opiates to alleviate withdrawal symptoms?
  • Is there someone close to you who can stay with you during the tough times?
  • Is your general health strong enough to withstand effects such as dehydration, fluctuations in blood pressure and other life-threatening aspects of your health?
  • Does your medical insurance cover detox?

In most instances, it would be best to surround yourself with medical professionals during the detox process.

How Do You Know if You’re Suffering From Withdrawal?

According to diagnostic protocols, there are several signals that determine dependence and addiction when it comes to opiates and other drugs of abuse. An article published by the Mayo Clinic outlines some of these symptoms, as follows:

  • You need more of the opiate to obtain the same euphoria.
  • You experience the withdrawal symptoms we’ve discussed here.
  • You try to stop using opiates but you continue to use them.
  • You spend much of your time figuring out how to get more opiates.
  • You know the drugs are bad for you, but you keep using them even though you are suffering physically, mentally and emotionally.

Addiction can be diagnosed by a medical professional and getting help when you need it is crucial to success. If you need help finding a recovery center or program to help you, contact us today.